There is an ever-growing list of pharmacological agents, several of which are attributed to cause clinically significant gastrointestinal (GI) injury. Many patients present with significant but nonspecific symptoms, that in conjunction with the absence of relevant drug history on the requisition slip can make the histopathologic diagnosis challenging. To complicate this, although some drugs have relatively characteristic histopathologic features (such as doxycycline), there exist many other drugs that exhibit wide and varying spectra of histopathologic findings (such as immune checkpoint inhibitors or olmesartan) and have histomorphologic overlap with many other commonly encountered disease entities. This review discusses the histopathologic features of some relatively recently described drugs causing GI tract injury, namely doxycycline, tacrolimus, mycophenolate, immune checkpoint inhibitors, and olmesartan. We also discuss the common mimics in histopathologic differential and some pearls that can help distinguish GI tract injury induced by the aforementioned drugs from its mimics. Awareness of the wide spectra of histopathologic changes associated with these drugs is crucial for practicing pathologists, to avoid misdiagnosis and guiding the clinician for an optimal patient management, which usually involves modifying or discontinuing the offending drug. Needless to say, once a diagnosis of drug-induced injury is suspected, clinicopathologic correlation including corroboration with the drug history is of utmost importance as is the exclusion of dual pathology in these patients.
- Checkpoint inhibitors
ASJC Scopus subject areas
- Pathology and Forensic Medicine